Prolonged Apnea Following Modified Electroconvulsive Therapy with Suxamethonium

ArticleinIndian Journal of Psychological Medicine 33(2):191-3 · July 2011with8 Reads
DOI: 10.4103/0253-7176.92046 · Source: PubMed

    Abstract

    A 36-year-old male from an urban middleclass family with strained relationship among family members was referred from a corporate hospital for further management of psychological problem. As he was attempting suicide repeatedly, Electroconvulsive Therapy (ECT) was planned. After preoperative assessment and preparation, modified ECT was done with thiopentone and 0.5 mg/kg of suxamethonium. Apnea following suxamethonium was prolonged for 2 hours. Subsequent enquiry revealed that patient was treated for organophosphate poisoning and was on ventilator support for 15 days. This was concealed by the relatives. On searching patient previous records, Butyrylcholinesterase levels were very low, i.e., 350 u/l (normal reference range is 5 500 - 12 500 u/l). Prolonged suxamethonium apnea should be anticipated in patients with recent history of organophosphate poisoning; it is advisable to estimate the levels of butyrylcholinesterase and avoid suxamethonium in patients with low enzyme levels.